Multitasking Doctor Imperils Patient

  1. 1
    multitasking doctor imperils patient, case study says
    a 56-year-old man with dementia was admitted to a medical center. his feeding tube needed to be removed from his stomach. it’s a common enough procedure that went fine. but then things went terribly wrong.
    the culprit: a smartphone….

    …the attending doctor instructed the medical resident (a junior doctor) to order the anticoagulation treatment temporarily stopped. the resident began to enter that order into her phone using a computerized doctor order entry system. these are increasingly common systems that can be used on phones or tablets.

    before the resident could finish the order, her phone beeped with an incoming text. it was from a friend. she got lost in the text and failed to finish the order. the patient continued to get the blood thinner at the elevated dose he was getting before the feeding-tube procedure.

    on the patient’s fourth day in the hospital, his heart raced and he was gulping for air. he was rushed into emergency open-heart surgery. blood had filled the sack around the heart. he’d received too much blood thinner, but he survived.….

    http://bits.blogs.nytimes.com/2012/0...says/?emc=eta1
    the case study from ahrq - http://webmm.ahrq.gov/case.aspx?caseid=257
    leslie :-D likes this.
  2. 1,009 Visits
    Find Similar Topics
  3. 7 Comments so far...

  4. 2
    it was the resident who messed up...
    not the hospital, not the system - she/resident did.

    what i'm not understanding:
    here's the sequence of events.

    pt's inr 1.4
    resident increases pt's coumadin to 10mg po qd x 3 days (usual = 5mg/daily).
    attending orders it dc'd, until echo is obtained.
    resident starts to enter order (to dc), but is interrupted by personal text...
    order is never dc'd.
    on 4th day, pt is symptomatic, dx'd with hemopericardium and tamponade.
    INR IS 8.5.

    and so, if i'm understanding this story correctly, resident's order of 10mg x 3 days, was totally inappropriate?
    they all seem to agree it was the coumadin that caused this abrupt spike in inr.

    herring, i know i've gotten sidetracked from the point of this story.
    i just wanted to share what stood out to me - that this order (10mg coumadin) was bogus and dangerous from the get go.
    that too, is scary, to me.

    leslie
    herring_RN and fiveofpeep like this.
  5. 2
    The increase for 3 days was to anticoagulate a patient with a "distant" hx of intracardiac mural thrombosis. The admit INR of 1.4 was sub-therapeutic and the rationale was to increase to at least 2.0 - 3.0.

    The attending, however, decided to not continue this regimen until they could confirm that the thrombus was still present and the need for continued anticoagulation, thus ordering the echo.

    This is pretty much normal to increase the drug to try and get the INR increased in a high-risk individual. Problem is, the drug was not d/c, the echo was not performed, there were no labs drawn, no one reviewed the meds for this pt., and patient suffered injury secondary to the overanticoagulation.
    herring_RN and leslie :-D like this.
  6. 1
    Quote from sirI
    This is pretty much normal to increase the drug to try and get the INR increased in a high-risk individual. Problem is, the drug was not d/c, the echo was not performed, there were no labs drawn, no one reviewed the meds for this pt., and patient suffered injury secondary to the overanticoagulation.
    i guess what i'm trying to say, is if the attending hadn't intervened, the order would have remained: coumadin 10mg qd po x 3 days.
    and the outcome would have been the same...being overanticoagulated.
    so what i'm wondering - was it an inappropriate order on the resident's part?
    or was it an appropriate order, knowing there's a chance of this type of outcome.
    i don't know how if there's a formulary that guides the prescriber in safe dispensing?

    (i know what i'm trying to say - but am having one heck of a time in being articulate.)

    leslie
    herring_RN likes this.
  7. 2
    (you are saying it just fine, Les. ) - and, you are correct, it appears had Attending not intervened, the order would have remained as written/carried out; the problem was the Resident failed to follow through and the ball was dropped among Providers.

    IMO? Appropriate order, but needed labs checking INR's and close f/u.

    It's risk/benefit type of thing. The pt. had "distant" intracardiac mural thrombosis and anticoagulation was indicated.
    herring_RN and leslie :-D like this.
  8. 1
    Some pts are more sensitive to coumadin than others, and I suppose that we would need to know the previous history of dosing required for this pt to maintain therapeutic INR. But the dose does look a bit high for many pts.
    herring_RN likes this.
  9. 2
    I've been hearing stories lately about different measures that some hospitals have gone to for nurses to prevent medication errors. Examples: nurses wearing a "med vest", that when pulling medications they are not to be disturbed if wearing the vest.... a "red zone" that the nurse stands in near the pixus - again not to be disturbed while in the zone. Medication orders are signed off by both the nurses as well as the floor pharmacist, ensuring a "double check" of the medication order.

    All of this... and yet an order is lost being put in because the resident received a text message about a party? I'm sorry, but that is ridiculous. I have no problems with using hand held devices for order entry - it's a necessary upgrade in keeping up with technology. However, if you are a care provider in charge of a patient's life (literally), then THAT needs to be your focus and not texts and phone calls from your friend. Can you imagine what would happen to a nurse if he/she were in the middle of a dressing change and stepped away to answer a phone call from your friend about a party? Whew.... there needs to be some responsibility taken when you are in patient care.
    nurse grace RN and herring_RN like this.
  10. 1
    I think we all can use a warning about distractions leading to errors.
    I know I can.
    nurse grace RN likes this.


Top